UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 36

of 'Pulmonary toxicity associated with antineoplastic therapy: Molecularly targeted agents'

36
TI
Interstitial lung disease following erlotinib (Tarceva) in a patient who previously tolerated gefitinib (Iressa).
AU
Tammaro KA, Baldwin PD, Lundberg AS
SO
J Oncol Pharm Pract. 2005;11(3):127.
 
OBJECTIVE: To report a case of who a patient developed clinical and radiographical evidence of interstitial lung disease (ILD) on erlotinib after having tolerated gefitinib therapy.
CASE SUMMARY: A 58-year-old man with stage IV non-small-cell lung cancer (NSCLC) failed first and second line chemotherapy. He then received gefitinib, a small molecule epidermal growth factor receptor (EGFR) inhibitor, a therapy which was well tolerated, but did cause a grade 1 rash. On gefitinib, the patient's disease remained stable for seven months. Subsequent disease progression was treated with the newer EGFR inhibitor, erlotinib. After 5 days of erlotinib therapy, the patient presented with a sore throat and dyspnea, followed by a grade 2 rash and significant hemoptysis. Erlotinib was discontinued for three days, during which time his symptoms abated. Erlotinib was restarted and the patient again developed sore throat, dyspnea and severe hemotpysis, with progression of the rash to grade 3. Erlotinib therapy was discontinued and the patient recevied prednisone and supplemental oxygen. A CT scan of the chest demonstrated new areas of patchy ground glass opacity bilaterally and increased interstitial markings consistent with ILD.
DISCUSSION: The case demonstrates that clinical ILD can occur following erlotinib therapy, even in patients who previously tolerated gefitinib. ILD has not been reported to occur more frequently with erlotinib than with gefitinib. However, the dose of erlotinib employed clinically is the maximum tolerated dose identified in phase 1 trials, and is associated with an increased incidence of grade 3-4 rash and diarrhea, as compared to gefitinib. Thus, the observation of clinical ILD following erlotinib, but not gefitinib, may be the consequence of increased potency of erlotinib 150 mg/day compared to gefitinib 250 mg/day.
CONCLUSION: Clinical ILD can occur following erlotinib even in patients who previously tolerated gefitinib. IT is important to carefully monitor pulmonary symptoms in all patients who are receiving erlotinib, as early diagnosis and timely intervention are critical in managing drug-induced ILD.
AD
Boston VA Health Care System, MA 02130, USA. Tammaro@med.va.gov
PMID